Short-term NSAID Use May Cause Heart Attack, Stroke, FDA Warns

The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID, the FDA says. The risks may increase with longer use and higher doses.
The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID, the FDA says. The risks may increase with longer use and higher doses.

(HealthDay News) -- The U.S Food and Drug Administration on Thursday strengthened the warning labels for non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs), regarding increased risk of heart attack or stroke.

The agency said it is taking this action based on recent data that show the risk of heart attack or stroke can increase even after using NSAIDs for a short time. "They used to say they might cause risk of heart attack or stroke. Now we are saying they do cause increased risk of heart attack and stroke," FDA spokesman Eric Pahon told NBC News. In particular, people should avoid taking multiple products that contain NSAIDs, according to the revised FDA warning.

The agency will require drug manufacturers to include the updated warning on both prescription and over-the-counter brands of non-aspirin NSAIDs. People with cardiovascular disease or hypertension should consult a doctor before using an NSAID, the FDA said. However, the agency noted that the cardiovascular risk also is present in people without heart health problems. "Everyone may be at risk -- even people without an underlying risk for cardiovascular disease," Judy Racoosin, M.D., M.P.H., deputy director of the FDA's Division of Anesthesia, Analgesia, and Addiction Products, said in a statement.

Current labeling on over-the-counter NSAIDs warns patients to take the lowest dose possible for the least amount of time possible, and to not use them to treat pain for longer than 10 days.

Source

  1. FDA Drug Safety Communication, July 9, 2015
Loading links....

Related Slideshows

You must be a registered member of Renal and Urology News to post a comment.